Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 158, NWS Wichita, KS

July 16, 1997Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 16, 1997, 6:53 PM CDT for Sumner County, Kansas. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 6:53 PM CDT (23:53 UTC)
Expired
Jul 16, 1997, 7:50 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:53 PM CDTThunderstorm Wind 78Perth, KS
Jul 16, 7:19 PM CDTHail 0.75Mulvane, KS
Jul 16, 7:20 PM CDTThunderstorm Wind 52Mulvane, KS
Jul 16, 7:31 PM CDTHail 1Mulvane, KS
Jul 16, 7:35 PM CDTHail 1Caldwell, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 162353 RRA
SVRICT
KSC191-170045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED JUL 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  SUMNER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 750 PM CDT
 
* SOME TOWNS AFFECTED
    CORBIN
    SOUTH HAVEN
    PERTH

* AT 653 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR SOUTH HAVEN
  AND ANOTHER SEVERE STORM 5 MILES NORTHEAST OF CALDWELL.  THESE
  STORMS ARE 17 AND 27 MILES WEST OF ARKANSAS CITY RESPECTIVELY.


IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
*

CHANCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:43 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 2:43 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
228 PM CDT WED JUL 16 1997

...SHORT TERM...
PCPN CHCS AND TEMPS THE MAIN CONCERNS FOR FCST TONIGHT.  LEFTOVER AREAS
OF SH/TSRA CONTINUES VERY SLOW MVMNT WITH DECRSNG TREND SHOWN ON 88D
HWVR SOME RECENT DEVELOPMENT ON BACK SIDE ON LAST FEW SCANS.  IN
ADDITION...LINE OF TCU DEVELOPING TO THE EAST IN AREA OF HIGHER MSTR.
OVERALL PATTERN TO CHANGE LTL OVERNIGHT WITH MODELS IN PRETTY GOOD
AGREEMENT.  WL CARRY LINGERING LOW PCPN CHCS FOR OVERNIGHT IN S CNTRL
AND SERN ZNS AS VORT MAX REMAINS IN THE VICINITY.  GUID TEMPS LOOK
PRETTY GOOD TONIGHT AND WL GENERALLY FOLLOW AS EXPECT DWPTS TO RECOVER
SOME.

URBAN

...LONG TERM...
MAIN FORECAST CHALLENGE WILL BE CHANCES FOR PRECIPITATION THURSDAY
MORNING AND TEMPERATURES THROUGH THE PERIOD.  FOR NOW...I LIKE THE
LOOKS OF PERSISTENCE.  BOTH THE ETA AND NGM MODELS HANDLE THE
PERTINENT FEATURES SIMILARLY.  I WILL LEAN TOWARDS THE ETA MODEL PER
PREVIOUS FORECASTS.

SHOWERS AND THUNDERSTORMS HAVE OCCURRED EACH OF THE PREVIOUS THREE
MORNINGS IN SOUTH CENTRAL KANSAS.  WITH A WEAK SHORTWAVE AT H5
PROGGED TO SLOWLY PROGRESS SOUTHWARD INTO OKLAHOMA BY 00Z FRIDAY.  I
WILL CONTINUE A CHANCE FOR PRECIPITATION ACROSS THE SOUTHERN HALF OF
MY CWA SINCE THE ATMOSPHERE REMAINS FAIRLY MOIST AND ENOUGH PVA
SHOULD BE PRESENT TO PRODUCE SOME PRECIPITATION.  THURSDAY NIGHT AND
FRIDAY LOOK TO BE DRY FOR NOW ACROSS ALL OF THE CWA.  THE SHORTWAVE
FINALLY EXITS THE AREA AND NVA (SUBSIDENCE) BEGINS TO SETTLE INTO
THE CWA.  THE FLOW ALOFT LOOKS RELATIVELY WEAK...SO WHAT YOU SEE IS
PRIMARILY WHAT YOU GET (IE. NO WAA OR CAA).  I WILL GENERALLY FOLLOW
THE TEMPERATURE TRENDS FOR CENTRAL AND SOUTHEAST KANSAS...HOWEVER
...I WILL STILL LAG BEHIND GUIDANCE SLIGHTLY IN THE SOUTH CENTRAL
PORTIONS DUE TO THE ANTICIPATED CLOUD COVER.

CHANCE

RSL 071/098 071/097     0110-
SLN 073/099 071/098     0110-
ICT 070/097 073/096 071 01221
HUT 070/0@97 072/096     01221
CNU 072/093 071/093     01221

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.